Anyone get RLS as a withdrawal symptom trying to ween off Mirapex or another Dopamine agonist?

I try to wean off Pramipexole (Mirapex) periodically and my body does not let me do it.. I get RLS - either from withdrawal -OR- I got RLS since I started taking Mirapex and did not know it until trying to eliminate it. I wish I never started taking the sh*t. I believe it is highly addictive. Anyone out there with a similar experience?

8 Replies

  • I took myself off Sifrol and had similar issues. Although was only only on it for about 6 weeks. Just had to go through the crap. Try really hard to focus on something else, during awful moments. It could be anything you like and can do any time of day or night. I watched tele a lot/counted back from 1,000 in 7's (my maths is rubbish) and when I got lost would just start over again. Played a lot of games on IPad. You may have a special interest. I remember one lady said she did jigsaw puzzles - that sort of thing may work for you. Different things work for different people. I wish you the best and know exactly how you feel and what you are going through. Janet (Australia)

  • When I stopped taking Tramadol for cracked ribs my occasional rls ramped up to nightly floor walking. Went back on tramadol and rls was under control. I took tramadol slow release for nearly a year until I realised the rls was starting earlier and as you have to keep ahead of it with meds I was needing more and taking it earlier. I also didnt feel right mentally and thought enough is enough. The slow release caps had 60 tiny balls in so I very gradually reduced the dose. I used a lot of alternatives, iron supplements, magnesium oil, electric pads, herbal remedies. Rls has gone quiet. I now have pain in my feet and ankles. Gp says it is perepheral neuropathy but it is bearable with just Feldene rub. So glad to be off that stuff. Any strange moods I can attribute to myself and not some chemical. Perhaps you could switch meds and very gradually taper off once you get things under control. Take care.

  • never taper off a med by yourself without a doctor's supervision for your own safety.

  • The help I received was from the pharmacist as my GP was totally disinterested.

  • Me too I missed it for 2 days and i was just about climbing the walls.Was not aware of any problems with this drug until after i started it wish i did not start

  • Prior to taking any medication for Parkinson's disease I can remember having minor sensations that were very like those that one gets with RLS. However nothing like the case with my RLS now if I go through the process of weaning myself off the particular Dopamine agonist that I have been taking for about 6 years, i.e. Pramipexole.

    So, yes, if I stop taking Pramipexole a quite severe case of RLS is exposed. I get RLS twinges ocurring from my feet up to my arms and down to my hands, that is both left and right simultaneously about every 15 seconds varying to may be 5 or 10 minutes then back to every 15 seconds again. Sleep is rendered impossible.

    Some on this forum advocate the use of morphine (in tablet form) and I seem to remember Tramadol to help dealing with the withdrawal unpleasentness.

    There is a thing called DAWS (Dopamine Agonist Withdrawal Syndrome). I recommend searching the web for DAWS.

  • It is likened to cocaine withdrawal, so one can ever wean off by themselves. When you cut the dopamine down, your brain misses it, hence the worsened RLS symptoms. Your brain is dependent on that extra dopamine.

  • Just about everyone who has taken these meds have issues, so do not feel alone. But, do not try to wean without help from your doctor. when cutting down on the dopamine med, your brain misses it and will make your RLS worse. Usually a pain med is subbed in until you are thru the dopamine withdrawal, DAWS, Dopamine withdrawal Syndrome. DAWS has been compared to cocaine withdrawal, so it is no picnic. I am glad I could never take the dopamine meds. They made me violently ill.

You may also like...